Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Wichita, KS

December 26, 20179 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Dec 26, 2017, 6:16 PM CST for 9 counties in Kansas. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 6:16 PM CST (00:16 UTC)
In effect from
Dec 27, 2017, 12:00 AM CST
Expired
Dec 27, 2017, 7:38 AM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 112 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS43 KICT 270016
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
616 PM CST Tue Dec 26 2017

...Bitter cold wind chills for late tonight into Wednesday morning...

KSZ032-033-047>053-270830-
/O.NEW.KICT.WC.Y.0001.171227T0600Z-171227T1600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
and Strong City
616 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected to range from 15 below
  zero to 20 below zero. The cold wind chills could cause
  frostbite in as little as 30 minutes to exposed skin. 

* WHERE...Portions of Central Kansas.

* WHEN...From midnight tonight to 10 AM CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create dangerously low wind chills. Frost bite and 
hypothermia can occur if precautions are not taken. Make sure you 
wear a hat and gloves.

$$

Jakub
4 follow-up statements
211 
WWUS43 KICT 270942
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
342 AM CST Wed Dec 27 2017

...Bitter cold wind chills for late tonight into Wednesday
morning...

KSZ032-033-047>053-271600-
/O.CON.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
and Strong City
342 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...wind chills of -5 to -10 are expected this morning. The 
  cold wind chills will cause frostbite in as little as 30 minutes
  to exposed skin.

* WHERE...Portions of Central Kansas.

* WHEN...Until 10 AM CST this morning.

* ADDITIONAL DETAILS...The coldest wind chills are expected 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
999 
WWUS43 KICT 270945 CCA
WSWICT

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Wichita KS
345 AM CST Wed Dec 27 2017

KSZ032-033-047>053-271600-
/O.CON.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
and Strong City
345 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...wind chills of -5 to -10 are expected this morning. The 
  cold wind chills will cause frostbite in as little as 30 minutes
  to exposed skin.

* WHERE...Portions of Central Kansas.

* WHEN...Until 10 AM CST this morning.

* ADDITIONAL DETAILS...The coldest wind chills are expected 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
339 
WWUS43 KICT 271118
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
518 AM CST Wed Dec 27 2017

KSZ032-033-047>051-271230-
/O.CAN.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
518 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills are no longer expected to reach advisory criteria 
this morning. 

$$

KSZ052-053-271600-
/O.CON.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/
Marion-Chase-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, and Strong City
518 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...wind chills around -10 are expected this morning. The 
  cold wind chills will cause frostbite in as little as 30 minutes
  to exposed skin.

* WHERE...Portions of Central Kansas.

* WHEN...Until 10 AM CST this morning.

* ADDITIONAL DETAILS...The coldest wind chills are expected over
  eastern sections of Chase County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
928 
WWUS43 KICT 271338
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
738 AM CST Wed Dec 27 2017


KSZ052-053-271445-
/O.CAN.KICT.WC.Y.0001.000000T0000Z-171227T1600Z/
Marion-Chase-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, and Strong City
738 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill values are no longer expected to reach advisory 
criteria this morning. Temperatures in the single digits will 
combine with a light easterly wind allowing wind chill values to 
fall into the zero to five below range through the morning hours.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 5:31 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 26, 5:31 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
531 PM CST Tue Dec 26 2017

.SHORT TERM...(This evening through Friday night)
Issued at 323 PM CST Tue Dec 26 2017

Tonight:
This afternoon, a deep upper-deck low continued to cover Ontario
but was weakening while upper-deck ridging was punching NNW from
just off the Pacific Northwest Coast to the Gulf Of Alaska.
Although the upper-deck low over Ontario will dissipate this
evening, an E/W-oriented upper-deck shortwave will develop over
British Columbia. With the upper-deck wave over British Columbia
digging S/SE tomorrow & tomorrow evening, the mid-upper pattern
would slowly become more zonal tomorrow. Until then the ongoing NW
regime will drive a strong Canadian High that covers the Northern
Plains further SE into the Missouri Valley. The result would be an
even colder night tonight as cold advection continues to spread
into KS. Tonight's mins have been lowered with most of Central KS
dropping to zero to almost 5 below & although winds will diminish
as they back toward the NE, wind chills would still plummet. Wind
chills from just below zero along the Oklahoma border to as low as
12 below in the northern tier counties are likely early Wed
morning. Duration is brief. As such no Wind Advisory will be
issued for Russell, Lincoln & Saline Counties.

Rest of Work-Week:
With the mid-upper pattern slowly becoming more zonal the Canadian
High would get forced east across the Great Lakes by Wed evening,
while pronounced surface troughing begins along the Front Range.
The onsetting SE surface flow would enable temps to slowly rebound
into the mid & upper 30s Thu & Fri & although it won't be nearly
as cold lows between 10 and 20 degrees are certain each night.

.LONG TERM...(Saturday through Tuesday)
Issued at 313 PM CST Tue Dec 26 2017

Forecast Highlight:
New Year's Eve may be dangerously cold.

New Year's Weekend:
Forecast problem (Major!): How cold will it get New Year's Eve?

The GFS & ECMWF diverge considerably as the weekend progresses.
The GFS takes a MUCH STRONGER & FASTER approach on the SE track of
the Arctic High, bringing it as far south as the Nebraska/Kansas
state line late New Year's Eve night & early New Year's Day
morning whereas the ECMWF brings it only as far as the Dakotas/MN
with the attendant inverted ridge reaching as far as around the
IA/MO state line. If the GFS verifies, lows New Year's Eve night
will plunge into an abyss. (MEX guidance projects lows at Russell
& Great Bend plunging to -15 & -13, respectively.) This guidance
has ICT dropping to -7. ECMWF isn't nearly as cold with lows from
around zero in Central KS to around 10 above along the OK border.
Didn't go nearly as cold as the GFS, but there's sufficient
confidence to lower mins across Central KS about 7 or 8 degrees.
The inverted surface ridge that'll punch S/SE from the Arctic High
late Fri Night & Sat will induce the lower-deck flow to become
more easterly. The onsetting isentropic ascent coupled with the
approaching mid-upper wave may produce areas of light snow Sat
Night, but because the GFS & ECMWF diverge, not to mention this is
a period 4 forecast, the generic 20-30% chances have been
accepted.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 529 PM CST Tue Dec 26 2017

Mid-Low clouds just above MVFR category will linger across the
region tonight then should begin to scatter out by daybreak.
Northeast winds will gradually shift to the east then southeast
during the day on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT     4  22  17  38 /   0   0   0   0
Hutchinson       1  21  15  36 /   0   0   0   0
Newton           1  20  15  35 /   0   0   0   0
ElDorado         2  21  16  36 /  10   0   0   0
Winfield-KWLD    7  24  19  38 /   0   0   0   0
Russell         -3  17  12  33 /  10   0   0   0
Great Bend      -1  20  14  36 /   0   0   0   0
Salina          -2  18  13  34 /   0   0   0   0
McPherson        1  19  14  35 /   0   0   0   0
Coffeyville     10  25  18  38 /  10   0   0   0
Chanute          6  22  16  36 /  10   0   0   0
Iola             4  21  16  36 /  10   0   0   0
Parsons-KPPF     8  23  17  37 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CDJ
Hazardous weather outlook, Dec 26, 4:53 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
453 PM CST Tue Dec 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
453 PM CST Tue Dec 26 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Winds chills will tumble to between 3 below and 13 below, with the
lowest wind chills across Central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds chills between 3 below and 13 below will continue to grip all
areas early Wednesday morning with Central Kansas likely to be from
zero to 5 below as late as noon.

Winds from zero to 5 below are likely in Central Kansas Wednesday
night, especially around mid-night.

Wind chills from zero to 7 below are very likely in areas along, and
north, Highway 400 late Friday Night and early Saturday morning.

Wind chills from 3 below to near 15 below will grip all areas late
Saturday Night and Sunday morning with the lowest wind
chills encountered in Central Kansas. Wind chills New Year's Eve
night and New Year's morning will plunge to between 15 and 18 below
zero across Central Kansas by around Mid-Night and grip these areas
thru New Year's morning. Wind chills from 6 below to 14 below will
be encountered across South-Central and Southeast Kansas.

A Wind Chill Advisory may be issued for Central Kansas New Year's
Eve night and New Year's morning.

Areas of light snow are possible for all areas Saturday Night and
for Southeast Kansas Sunday morning. Details regarding accumulations
will be provided late this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Dec 26, 4:48 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SNOW             1 NW SALINA             38.83N 97.63W
12/26/2017  E2.0 INCH        SALINE             KS   TRAINED SPOTTER

&&

BDK

Nearby

Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.